When a side effect precipitates a definitive diagnosis

It should be noted that this clinical case was approved by the IRB (Institutional Review Board) and was possible thanks to the collaboration of Dr. José J. Arias Morales, Neurologist and specialist in Epilepsy; Dr. Omar Morales Pujals and Dra. Aracelis Nieves, both family physicians from Manatí Medical Center.

Mass vaccination day at the Quijote Morales Coliseum in Guaynabo.

Arachristie Otero Díaz, Family Medicine Resident, Third Year Manati Medical Center.
Latin Agency for Medicine and Public Health News

My clinical case consists of a 69-year-old male of Caribbean origin who comes to our emergency room with an acute diffuse rash on his body, after having started taking Carbamazepine.

Prior to presentation, the patient had spent about two months presenting with complex partial seizures and progressive cognitive dysfunction, for which he was being evaluated in outpatient clinics.

On physical examination, the patient was disoriented of time and place but both his comprehension skills and the cranial nerves 2-12 were intact. The extremities were of adequate tone and strength, however, her body showed a diffuse maculopapular rash.

During the course of hospitalization, our patient developed complex seizures that were increasing both in frequency and intensity, which required multiple adjustments of medications to stabilize them due to the poor response and side effects, both cardiovascular and hematological, still doing so. more challenging the management of our patient. Head CT / MRI both negative for acute pathologies and the electroencephalogram showed signs of focal epileptiform activity. In addition, the presence of hyponatremia was identified and the lumbar puncture was negative for both oligoclonal bands and for malignant and infectious etiologies. At this point, an autoimmune process is thought of and the patient is started on high-dose methylprednisolone. The seizures resolved dramatically 72 hours after onset. Two weeks later, the results for anti-VGKC (votage gated potassium channels) and anti-LGI1 (Leucine rich glioma inactivated 1) antibodies were reported positive, confirming the diagnosis of autoimmune encephalitis. It should be noted that these tests were not available in Puerto Rico and had to be sent to the USA for analysis.

The patient required a gastrostomy tube and tracheostomy during hospitalization. After a long in-hospital course, our patient was discharged from Levetiracetam and Phenobarbital with outpatient follow-up. Three months later, no relapses into seizures have occurred, the patient is outpatient with assistance, communicates verbally, the gastrostomy tube was removed, and the tracheostomy tube is expected to be removed soon.

After knowing the course of our patient, we must know and recognize that Autoimmune Encephalitis is defined as an inflammation of the brain tissue that develops presenting a rapid and progressive encephalopathy. When it is induced by anti-VGKC and anti-LGI1 antibodies, its incidence is 0.83 cases per million, it has a mean age of 60 years and it presents with particular characteristics such as progressive and abrupt cognitive deterioration; high frequency seizures and hyponatremia in a pattern of inappropriate antidiuretic hormone syndrome, which was evidently seen in our patient. We understand that Autoimmune Encephalitis induced by these antibodies is rarely seen in patients of Caribbean incidence. Our case is only the third case identified in Puerto Rico at the time of writing our report.

The two cardinal characteristics to be able to recognize and diagnose this pathology early are seizures and progressive cognitive deterioration. It should be mentioned that the response to immunotherapy is effective in about 70-80% of cases.

In conclusion, as family doctors it is vitally important to consider Autoimmune Encephalitis in our differential diagnoses after having ruled out other etiologies. This is why we must become familiar with the common pattern of presentation in order to enable early treatment, reducing the probability of complications, speeding up recovery and reducing their recurrences. It is crucial to have an active multidisciplinary team among providers that include us the primary doctors as a base, specialists, family and obviously our patient.

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.